Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Tourette's Syndrome and ADHD

Questions about 7 year olds tics.

My son who just turned 7 was diagnosed with ADHD, odd, ocd, borderline anxiety and depression and hyperactivity. Also since the end of the last school year he has developed tics. Ex. Licks his fingers and wipes either his forehead, cheeks, nose, ears back of his neck, forearms. At first they happened occasionally. But in the last two months they are so pronounced that it causes ppl to stare at him. He is taking 1mg of guanfacine for the ADHD and melatonin for insomnia. I am wondering itf the tics could be a sign of something more or just a result of all the other issues and will be less frequent once he is correctly medicated. Dr didn’t want to use a stimulant because of the tics, but I’m not seeing much improvement in the outbursts and anger on his current meds. Any information is appreciated.

Replies

Hi nathanbecky!

Stimulants are known to exacerbate tics (http://www.additudemag.com/adhd/article/9759.html), so it’s no surprise his physician didn’t want to prescribe that for his ADHD. I’m not a physician or therapist, but this particular movement sounds like it could be related to his OCD (http://www.additudemag.com/adhd/article/6113-3.html) and not a tic really at all. You could certainly seek a 2nd opinion.

Some of his diagnoses would be treated with medication other than stimulants, so if it is a tic, you might be able to treat other issues without making it worse. Ideally, you’d find a doctor who can help you treat the tics as well.

Penny
ADDconnect Moderator, Author & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Aug 11, 2014 at 2:40pm

I think that is a strong possibility. Sometimes very difficult to determine tics from ocd. At that age my tics also embarrassed my family. After hours of interviews and questionnaires it is still impossible for experts to tell me…..am now 67…...but there is now a blood test for Tourette’s. You might consider if you can afford it. May be helpful with treating your very special little one. I pray all the best for your family. Never give up. You love your child and that makes him more fortunate than half of the children in the world today.

Posted by martha sue on Aug 11, 2014 at 11:22pm

This is exactly one of the main reason we’ve never medicated our 10 year old. At 7 his tics were really bad, to the point where the school was suggesting we get him assessed for Tourette’s (which he doesn’t have). He had vocal tics, oral tics, tactile tics, gross motor tics… you name it.

Anyway, we’ve skipped meds. The last thing I wanted to do was add side effects to the soup of frustrating behaviors that he was stymied with.

Now he’s outgrown the tics, which makes me even firmer in my resolve to NEVER, EVER MEDICATE. lol. After all these years of tic angst and he’s finally tic free, there is NO WAY that I’d risk bringing them back.

I can’t think of anything we did specifically, other than give him tic “outlets.” For example, I bought him pencil toppers (plastic tips) for his pencils at school to prevent him from chewing (destroying) his shirt collars and eating the wood and lead of his pencils (cringe). He’d fall out of his desk chair a lot, so his teachers have been really good about positioning his desk in a clear location so he wouldn’t bump another student. If he got restless and agitated at home I’d tell him to race up and down the hallway (or go outside) ...he loves to run smile 

Anyway, you get the idea. Roll with the tics, and give them a place to go. Mind you, if your son is medicated, stopping the meds may be all you have to do.

Posted by OopsForgotAgain on Aug 12, 2014 at 5:07pm

Btw - just wanted to concur with adhdmomma - we were told by a psychiatrist that meds would GIVE my son Tourette’s.

Posted by OopsForgotAgain on Aug 12, 2014 at 5:08pm

Yikes I want to reply here. First, there are no medications that will cause Tourette Syndrome. Tourette Syndrome and generalized tic disorders are two different things. Yes, stimulant medications can cause tics. My son has Tourette Syndrome and he has taken Intuniv XR which is a wonderful medication for children who already suffer from TS or generalized tics.  It is not a stimulant drug so does not exacerbate the tic problem.  It actually helped my son’s TS.

Becky the guanfacine you son is on is just the generic of Intuniv.  I’m hoping you will talk to his Dr and see if increasing his dosage will help.  Also, my son did better on the extended release which is something you might try.
OopsForgotAgain I hope that if your son’s ADHD becomes a big problem for him that you consider some of the non-stimulant meds.

I do agree with Penny that these movements you describe sound more like OCD than tics.

Posted by Cgreen on Oct 08, 2014 at 1:02pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.